[Skip to Content]
[Skip to Content Landing]
Other Articles
January 15, 1938

ENCEPHALOPATHY FROM THE THERAPEUTIC USE OF LEAD AND OPIUM PILLS

JAMA. 1938;110(3):208-209. doi:10.1001/jama.1938.62790030003010b
Abstract

Because of the small dose and short period of administration, it is unusual to have toxicity from an ingested medicinal soluble lead salt. Rarely has the intoxication been of the encephalic type. Nevertheless a small dose, long continued, may produce encephalopathy, as is shown in the following report.

REPORT OF CASE 

History.—  G. G., a man, aged 43, admitted to the neurosurgical service of St. Joseph's Hospital Jan. 25, 1937, complained of headache, mental confusion, muscular weakness and epileptiform convulsions. The family history was unessential. He had active pulmonary tuberculosis, complicated by intestinal tuberculosis, necessitating the removal of 12 inches (30 cm.) of terminal ileum, the cecum and ascending colon on June 10, 1936. After this diarrhea developed, for which, beginning August 29, he took a pill containing 1 grain (0.065 Gm.) each of lead acetate and opium, twice a day. Except for one seven day period, this was continued

First Page Preview View Large
First page PDF preview
First page PDF preview
×